A nurse at Main Line Health’s Lankenau Medical Center in Wynnewood, PA, accidentally gave a patient two doses of hydromorphone.
The patient was found unresponsive and had to be revived with naloxone, an overdose-reversing drug.
Records from the Department of Health and Human Services say that nursing staff failed to follow protocol and required the hospital to execute an immediate jeopardy removal plan.
In August, a nurse at Main Line Health’s Lankenau Medical Center in Wynnewood, PA, mistakenly gave a patient a double dose of hydromorphone (also known as Dilaudid).
The patient was subsequently found unresponsive, prompting hospital staff to administer naloxone, an overdose-reversing drug that can be used against opioids. The patient was then transferred to the intensive care unit.
Susie Tushingham, who is unrelated to the case, is a registered nurse at addiction treatment center ChoicePoint in Fairlawn, NJ. She says that hydromorphone is a powerful, pain-alleviating drug that doctors often prescribe when other painkillers don’t work. “It acts straight on opioid receptors in the central nervous system and reduces pain by interrupting how nerves carry pain signals between the brain and body,” Tushingham explains.
How did the medication error happen?
The nurse on staff at Lankenau Medical Center gave the patient two doses of the prescribed hydromorphone, the Department of Health and Human Services (HHS) records say. 
The incident led Pennsylvania hospital inspectors to place Lankenau Medical Center in “immediate jeopardy”—a warning that indicates safety problems that could place patients’ lives at risk—on August 23.
This warning was removed just one day after the hospital submitted an immediate jeopardy removal plan. The plan included retraining its staff on medication protocol as well as adhering to a 30-day quality check process requiring 100% compliance with protocol.
The HHS records state that the nursing staff on duty failed to follow strict hospital protocols regarding the administration and management of medication. Specifically, it says two clinicians or practitioners must verify the patient, route, dosage, timing, and medication administration. The staff failed to do this. Protocols involving automated medication dispensing cabinets were also not followed.
The records say the medication comes in multiple strengths, including 1 mg and 2 mg. The nurse involved pulled two 2 mg vials instead of one and subsequently administered 3 mg of hydromorphone to the patient rather than 1.5 mg.
Additionally, she reportedly didn’t scan the vials she used, which led to an incorrect digital record of medication administered. Records note that she wasted .5 mg of medication each time she medicated the patient, which also went against protocol.
The nurse readily admitted to giving the patient the wrong dosage. Records state that she hasn’t worked since August 11.
Tushingham says that nurses must follow very clear protocol when administering medication to patients: First, she says, nurses must confirm that they’re giving the medication to the correct patient by checking their wristband. From there, “we then check if the prescribed medicine is suitable for the patient and in what amount. After that, we confirm compliance with the prescribed dosing frequency and scheduled dosing time. And after all these standard precautions, we determine the right way of giving drugs,” she says.
According to The Philadelphia Inquirer, Larry Hanover, a spokesperson for Main Line Health, released a statement saying, “Providing safe, high-quality, and equitable care to our community is our top priority. We take the situation very seriously and have implemented immediate and ongoing steps to correct any deficiencies identified by the state.”
As of September 28, the hospital had met its compliance goals.
Why—and how often—do medication errors occur?
Medication errors are, unfortunately, common. StatPearls reports that 7,000 to 9,000 people die as a result of medication errors each year. A recent European study of 3,372 medication error reports found that the majority of medication errors occur during administration (68%) and prescribing (24%). The leading types of errors were dosing errors (38%).
But why do these errors occur? A study published in Global Qualitative Nursing Research was designed to explore nurses' perceptions of medication administration errors. It found that “[s]taffing, interruptions, system failures, insufficient leadership, and patient acuity were perceived as risk factors for medication errors.” In short, these sorts of errors are often complex.
Tushingham also lends some insight into how medication errors happen—and how they aren’t so cut and dry. “This sort of thing can happen if the medical center lacks competent nurses or if the nursing staff is overburdened with work,” Tushingham explains. “Errors in drug dose can be stopped if the medical center makes certain that only a few patients are under each nurse’s supervision so that proper attention is given to each patient.”
Jessica Hartsock, a registered nurse at White Rock Medical Center in Dallas, TX, echoes Tushingham’s sentiments: “Lack of appropriate staffing can push nurses to rush through medication administration, skipping steps to speed up their workflow. When nurses have too many patients, all patients are at higher risk of harm. Many nurses are also being pushed to work longer hours to cover poor staffing.” She says that a nurse-supporting staff (techs, transporters, and respiratory therapists, for example) can help alleviate burdens and errors.
Unlike this case, other medication errors have been fatal. A few years ago, a Tennessee nurse now facing prison time withdrew vecuronium (rather than versed) from an electronic medication cabinet and administered it to a patient, resulting in their subsequent paralysis and death. In another case, an 18-month-old died after receiving a dose of tryptophan rather than baclofen.
Tushingham adds that this particular story has many healthcare practitioners talking. “To err is to [be] human, and sometimes humans make errors that linger and affect them profoundly,” she says.
There are things you can and should do if or when you make a mistake, starting with being fully transparent. The issue should be reported, apologies should be made, and emotional support should be offered to the clinicians involved.